Eventual Positivity of Hermitian Algebraic Functions and Associated Integral Operators

Abstract

Quillen proved that repeated multiplication of the standard sesquilinear form to a positive Hermitian bihomogeneous polynomial eventually results in a sum of Hermitian squares, which was the first Hermitian analogue of Hilbert’s seventeenth problem in the nondegenerate case. Later Catlin-D’Angelo generalized this positivstellensatz of Quillen to the case of Hermitian algebraic functions on holomorphic line bundles over compact complex manifolds by proving the eventual positivity of an associated integral operator. The arguments of Catlin-D’Angelo involve subtle asymptotic estimates of the Bergman kernel. In this article, the authors give an elementary and geometric proof of the eventual positivity of this integral operator, thereby yielding another proof of the corresponding positivstellensatz.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    Artin, E., Über die Zerlegung definiter Funktionen in Quadrate, Abh. Math. Sem. Univ. Hamburg, 5, 1927, 100–115.

    MathSciNet  Article  Google Scholar 

  2. [2]

    Berman, R., Berndtsson, B. and Sjöstrand, J., A direct approach to Bergman kernel asymptotics for positive line bundles, Ark. Mat., 46, 2008, 197–217.

    MathSciNet  Article  Google Scholar 

  3. [3]

    Bochner, S., Curvature in Hermitian metric, Bull. Amer. Math. Soc., 53, 1947, 179–195.

    MathSciNet  Article  Google Scholar 

  4. [4]

    Calabi, E., Isometric imbedding of complex manifolds, Ann. of Math. (2), 58, 1953, 1–23.

    MathSciNet  Article  Google Scholar 

  5. [5]

    Catlin, D., The Bergman kernel and a theorem of Tian, Analysis and Geometry in Several Complex Variables (Katata, 1997), Trends Math., Birkhöuser Boston, Boston, MA, 1999, 1–23.

    Google Scholar 

  6. [6]

    Catlin, D. and D’Angelo, J., Positivity conditions for bihomogeneous polynomials, Math. Res. Lett., 4, 1997, 555–567.

    MathSciNet  Article  Google Scholar 

  7. [7]

    Catlin, D. and D’Angelo, J., An isometric imbedding theorem for holomorphic bundles, Math. Res. Lett., 6, 1999, 43–60.

    MathSciNet  Article  Google Scholar 

  8. [8]

    Choi, M. D., Lam, T. Y., Prestel, A. and Reznick, B., Sums of 2mth powers of rational functions in one variable over real closed fields, Math. Z., 221, 1996, 93–112.

    MathSciNet  Article  Google Scholar 

  9. [9]

    D’Angelo, J. and Varolin, D., Positivity conditions for Hermitian symmetric functions, Asian J. Math., 8, 2004, 215–232.

    MathSciNet  Article  Google Scholar 

  10. [10]

    Drouot, A. and Zworski, M., A quantitative of verson of Catlin-D’Angelo-Quillen theorem, Anal. Math. Phys., 3, 2013, 1–19.

    MathSciNet  Article  Google Scholar 

  11. [11]

    Quillen, D. G., On the representation of Hermitian forms as sums of squares, Invent. Math., 5, 1968, 237–242.

    MathSciNet  Article  Google Scholar 

  12. [12]

    Reznick, B., Uniform denominators in Hilbert’s seventeenth problem, Math. Z., 220, 1995, 75–97.

    MathSciNet  Article  Google Scholar 

  13. [13]

    Tan, C., Eventual positivity of Hermitian polynomials and integral operators, Chin. Ann. Math. Ser. B, 37(1), 2016, 83–94.

    MathSciNet  Article  Google Scholar 

  14. [14]

    Tan, C. and To, W.-K., Effective geometric Hermitian positivstellensatz, J. Geom. Anal., 2020, https://doi.org/10.1007/s12220-019-00334-9.

  15. [15]

    To, W.-K. and Yeung, S.-K., Effective isometric embeddings for certain Hermitian holomorphic line bundles, J. London Math. Soc., 73, 2006, 607–624.

    MathSciNet  Article  Google Scholar 

  16. [16]

    Varolin, D., Geometry of Hermitian algebraic functions. Quotients of squared norms, Amer. J. Math., 130, 2008, 291–315.

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding authors

Correspondence to Colin Tan or Wing-Keung To.

Additional information

This work was partially supported by the Singapore Ministry of Education Academic Research Fund Tier 1 grant R-146-000-142-112.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Tan, C., To, WK. Eventual Positivity of Hermitian Algebraic Functions and Associated Integral Operators. Chin. Ann. Math. Ser. B 41, 967–988 (2020). https://doi.org/10.1007/s11401-020-0241-6

Download citation

Keywords

  • Hermitian algebraic functions
  • Integral operators
  • Positivity

2010 MR Subject Classification

  • 32L05
  • 32A26
  • 32H02